Tennessee, 2001Flash Flooding and Lightning Strike in Tennessee, August 9 to 10, 2001
August 9 to 10, 2001 · NWS OHX · 5 events in 5 counties and zones
4 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 9, 9:15 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 9, 9:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT THU AUG 9 2001
AN AREA OF HEAVY RAINFALL HAS MOVED INTO THE SOUTHWEST PORTION OF
MIDDLE TENNESSEE COVERING WAYNE PERRY HICKMAN LEWIS MAURY LAWRENCE
AND GILES COUNTIES. RAINFALL RATES OF ALMOST 2 INCHES PER HOUR
ARE DETECTED BY DOPPLER RADAR OVER PARTS OF WAYNE COUNTY. WE ARE
WATCHING THIS AREA CLOSELY FOR POSSIBLE STATEMENTS AND WARNINGS.
REMAINDER OF THE AREA HAS CLOUDY SKIES WITH SCATTERED CONVECTION.
TEMPS SHOULD MAKE IT INTO THE MID TO UPPER 80S. ZONE PACKAGE
LOOKS GOOD WITH POSSIBLE UPDATE FOR THE SOUTHWEST PORTION.
.BNA...NONE.
JLM
In the hours before
Special weather statement, Aug 9, 4:30 AM CST, 6 hours before
TNZ005>011-022>034-056>066-075>080-093>097-101030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU AUG 9 2001
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS ALL OF THE
MIDSTATE...AS THE REMNANTS OF TROPICAL STORM BARRY REMAIN SITUATED
JUST EAST OF MIDDLE TENNESSEE. THESE THUNDERSTORMS WILL MAINLY AFFECT
THE AFTERNOON AND EARLY EVENING HOURS...AND WILL BE CAPABLE OF HEAVY
RAINFALL AND FREQUENT LIGHTNING. SEVERE WEATHER IS NOT ANTICIPATED.
PATCHY LOW CLOUDS AND FOG WILL ALSO BE SCATTERED ABOUT THIS MORNING.
ANY SIGNIFICANT RESTRICTIONS TO VISIBILITIES WILL REMAIN ISOLATED
THROUGH SUNRISE...AND WILL NOT POSE TOO MUCH OF A PROBLEM FOR MORNING
COMMUTERS.
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED THROUGH
THURSDAY MORNING.
DICKSON 15
Lightning, Marshall
- When
- August 9, 10:30 AM CST
- Where
- Marshall County, 5 mi N of Lewisburg
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
Lightning struck a storage building on Verona Caney Rd. The building was engulfed in flames in a matter of minutes. The storage building was located about 100 feet from a house.
Flash Flood, Giles
- When
- August 9, 11:20 AM CST to 1:30 PM CST
- Where
- Giles County, 8 mi N of Pulaski
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
Highway 31 about 8 miles north of Pulaski was temporarily flooded.
Flash Flood, Cumberland
- When
- August 9, 2:30 PM CST to 3:30 PM CST
- Where
- Cumberland County, Crossville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.950, -84.998 (the zone’s center; the record gives no point)
Industrial Boulevard in Crossville was impassable due to high water. Other general street flooding was occurring.
Flash Flood, Coffee
- When
- August 10, 11:10 AM CST to 1:15 PM CST
- Where
- Coffee County, Tullahoma
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Law enforcement reported Wilson Avenue in front of Crockett's Restaurant blocked by high water.
Flash Flood, Lincoln
- When
- August 10, 11:31 AM CST to 1:30 PM CST
- Where
- Lincoln County, 11 mi SW of Fayetteville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Law enforcement reported water over the road at the intersection of Highway 110 and Scott's Orchard Rd.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20011 death · $40,000 · 1.75 in hail · 13 events
- Heat in Missouri, August 9, 20011 death · 37 events
- Heat in Texas, August 9, 20011 death · 1 event
- Hail and Damaging Winds in New York, August 9, 2001$682,000 · 2 in hail · 22 events
- Flood and Damaging Winds in Wisconsin, August 9, 20011 injured · $125,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Michigan, August 9, 2001$177,000 · 53 kt wind · 10 events
- Flash Flood and Hail in Ohio, August 9, 2001$156,000 · 50 kt wind · 12 events
- Lightning Strike in Michigan, August 9, 2001$150,000 · 1 event
- Lightning Strike in New York, August 9, 2001$100,000 · 1 event
- Damaging Wind in Texas, August 9, 2001$80,000 · 61 kt wind · 1 event
- Lightning Strike in North Dakota, August 9, 2001$75,000 · 1 event
- Damaging Winds in Vermont, August 9, 2001$57,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264947, 5264943, 5264944, 5264945, 5264946.